Pharmacokinetics and safety/tolerability of isoniazid, rifampicin and pyrazinamide in children and adolescents treated for tuberculous meningitis

Rovina Ruslami, Fajri Gafar*, Vycke Yunivita, Ida Parwati, Ahmad R Ganiem, Rob E Aarnoutse, Bob Wilffert, Jan-Willem C Alffenaar, Heda M Nataprawira

*Bijbehorende auteur voor dit werk

OnderzoeksoutputAcademicpeer review

1 Downloads (Pure)

Samenvatting

OBJECTIVE: To assess the pharmacokinetics and safety/tolerability of isoniazid, rifampicin and pyrazinamide in children and adolescents with tuberculous meningitis (TBM).

DESIGN: Prospective observational pharmacokinetic study with an exploratory pharmacokinetic/pharmacodynamic analysis.

SETTING: Hasan Sadikin Hospital, Bandung, Indonesia.

PATIENTS: Individuals aged 0-18 years clinically diagnosed with TBM and receiving first-line anti-tuberculosis drug dosages according to revised WHO-recommended treatment guidelines.

INTERVENTIONS: Plasma and cerebrospinal fluid (CSF) concentrations of isoniazid, rifampicin and pyrazinamide were assessed on days 2 and 10 of treatment.

MAIN OUTCOME MEASURES: Plasma exposures during the daily dosing interval (AUC0-24), peak plasma concentrations (Cmax) and CSF concentrations.

RESULTS: Among 20 eligible patients, geometric mean AUC0-24 of isoniazid, rifampicin and pyrazinamide was 18.5, 66.9 and 315.5 hour∙mg/L on day 2; and 14.5, 71.8 and 328.4 hour∙mg/L on day 10, respectively. Large interindividual variabilities were observed in AUC0-24 and Cmax of all drugs. All patients had suboptimal rifampicin AUC0-24 for TBM treatment indication and very low rifampicin CSF concentrations. Four patients developed grade 2-3 drug-induced liver injury (DILI) within the first 4 weeks of treatment, in whom anti-tuberculosis drugs were temporarily stopped, and no DILI recurred after reintroduction of rifampicin and isoniazid. AUC0-24 of isoniazid, rifampicin and pyrazinamide along with Cmax of isoniazid and pyrazinamide on day 10 were higher in patients who developed DILI than those without DILI (p<0.05).

CONCLUSION: Higher rifampicin doses are strongly warranted in treatment of children and adolescents with TBM. The association between higher plasma concentrations of isoniazid, rifampicin and pyrazinamide and the development of DILI needs confirmatory studies.

Originele taal-2English
Aantal pagina's8
TijdschriftArchives of Disease in Childhood
DOI's
StatusE-pub ahead of print - 28-jun-2021

Citeer dit